Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 63, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 28, 2000, 3:30 PM EDT for Pike County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2000, 3:30 PM EDT (19:30 UTC)
- Expired
- May 28, 2000, 4:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS53 KJKL 281931 SVRJKL KYC195-282000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 400 PM EDT * AT 330 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF COAL RUN...OR ABOUT 6 MILES NORTHWEST OF PIKEVILLE... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCANDREWS AT 350 PM EDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN KENTUCKY. $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 PM EDT, 10 minutes earlier.
Area forecast discussion, May 28, 3:20 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT SUN MAY 28 2000 18Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER SOUTHERN OHIO WITH A WARM FRONT THROUGH WEST VIRGINIA TO A DEVELOPING LOW ON THE COAST OF NORTH CAROLINA. THE OHIO LOW/S COLD FRONT APPEARS TO BE JUST ENTERING EAST KENTUCKY AND STRETCHING BACK INTO NORTHERN ARKANSAS. ON RADAR STRONG TO SEVERE STORMS ARE ROLLING THROUGH EAST KENTUCKY. A STEEPENING LAPSE RATE...COOLING AND DRYING MIDLEVELS AS THE UPPER LOW APPROACHES...AND STILL AMPLE SFC MOISTURE AND HEATING ARE MAKING FOR A VOLATILE MIXTURE OVER OUR CWA LATE THIS AFTERNOON. THE MODELS ARE IN DECENT AGREEMENT WITH THE LONG WAVE PATTERN THIS PERIOD. THEY ALL TAKE THE CURRENT UPPER LOW FROM THE OHIO VALLEY SOUTHEAST AND OFF THE ATLANTIC SEABOARD AT 48 HOURS. IN ITS PLACE A STRONG RIDGE WILL BUILD UNDERNEATH THE FAST FLOW AND INTO THE LOWER OHIO VALLEY. WE WILL DEAL WITH TWO SHORT WAVES TONIGHT. THE FIRST IS THE MAIN ONE GOING THROUGH THIS EVENING. THE NEXT WEAKER ONE FOLLOWS AFTER MIDNIGHT. AFTER THAT THE WAVES ALL REMAIN TO THE NORTH WHILE THE RIDGE BUILDS IN. AT THE SFC...THE LOW WILL BE PUSHED SOUTHEAST BY ITS UPPER SUPPORT. ITS WRAP AROUND CLEARS EAST KENTUCKY EARLY MONDAY MORNING ALLOWING HIGH PRESSURE TO BUILD ACROSS THE REGION. AS FOR SENSIBLE WEATHER WILL CONTINUE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE CWA THIS EVENING. FOR THE OVERNIGHT PERIOD EXPECT WRAP AROUND CLOUDS AND THE SMALL CHANCE OF A SHOWER AS COOLER AIR PUSHES INTO THE STATE AND UPSLOPE PROVIDES SOME EXTRA LIFT. MEMORIAL DAY WILL TURN OUT ALL RIGHT BUT RATHER CLOUDY. A FEW LIGHT SHOWERS MAY LINGER OVER OUR FAR EASTERN COUNTIES IN THE MORNING BUT FOR NOW WILL PLAY IT DRY. THE CU RULE SHOWS THAT THE CLEARING WILL BE SHORT LIVED WITH CU FILLING IN ACROSS THE EAST IN AREAS THAT SEE SUNSHINE. FOR THIS REASON WILL KEEP FROM MENTIONING SUN AND ALSO DROP TEMPS A BIT FROM MOS. CLEARING SKIES TAKE HOLD MONDAY NIGHT WITH COOL READINGS IN THE MIDDLE 50S REASONABLE. TUESDAY WILL BE THE NICEST DAY WITH A GOOD AMOUNT OF SUNSHINE AND TEMPERATURES REBOUNDING INTO THE LOWER 80S IN RETURN FLOW. AGAIN WILL UNDER CUT MOS TEMPS AS THEY ARE TOO WARM FOR THE PATTERN AND 850 TEMPS. FWC AND FAN NUMBERS ARE FAR APART ON HIGHS MONDAY AND TUESDAY. WILL LEAN TOWARD THE MORE CONSISTENT AND WARMER NGM MOS VALUES...BUT NOT AS HIGH BOTH DAYS. WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:15 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 60 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.